Updates

Behavioural and sleep effects with montelukast

Montelukast is an important medicine used to treat asthma in children and adults, but it may cause nightmares when starting treatment.

July 21, 2022

Montelukast has been used to treat asthma for a number of years, and as more studies on side effects have been carried out, it is thought that up to 20% of children (one out of five) may get nightmares or have difficulty sleeping when they first start treatment. These side-effects are most common in children aged 5–10 years but can occur in children of all ages. Some children may have particularly vivid and distressing nightmares.

Studies have also found that a small number of children may become irritable or aggressive when they first start taking montelukast. They may have mood swings, have hallucinations (seeing things that are not there) or hear voices. Some teenagers develop anxiety or depression or have thoughts about self-harm or suicide. These effects usually occur within a few days of starting montelukast treatment. They wear off within a few days of stopping treatment.

If your child has been taking montelukast for some time, they are unlikely to develop nightmares or behavioural problems because of the treatment. If you think your child is experiencing, or has previously experienced, any of these problems when they first started taking montelukast, you can report this via the Yellow Card Scheme at yellowcard.mhra.gov.uk 

If you have any concerns, talk to your health professional but do not stop giving montelukast in the meantime. It is important to remember that the risk of harm from poorly controlled asthma is far greater than the risk of harm with montelukast.

You can read more about montelukast on the Medicines for children website: www.medicinesforchildren.org.uk/medicines/montelukast-for-asthma